Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 1998, 12:17 AM CDT for Houston County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 12:17 AM CDT (05:17 UTC)
- Expired
- May 31, 1998, 1:20 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Houston County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:35 AM CDT | Thunderstorm Wind 52 | Caledonia, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
156 WUUS1 KLSE 310518 RRA SVRLSE MNC055-310620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1217 AM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 120 AM CDT * AT AT 1215 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR WINONA TO NEAR RUSHFORD... MOVING SOUTHEAST AT 50 MPH. WIND GUSTS TO 67 MPH WERE REPORTED IN WINONA AT 1210 AM. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... NEAR LA CRESCENT AT 1240 AM NEAR CALEDONIA AT 1250 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AND AWAY FROM WINDOWS RRS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, May 30, 1:00 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT SAT MAY 30 1998 KARX-88D SHOWS SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE FORECAST AREA WITH A FEW SHOWERS ENTERING THE WESTERN AND NORTHERN MOST COUNTIES OF THE CWA. LATEST ANALYSIS SHOWS WARM FRONT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA FROM NEAR KLNR TO KMSP. HIGHER DEWPOINT REMAIN ACROSS NORTHEAST IOWA AND EXTREME SOUTHWESTERN WISCONSIN. HEATING HAS BEEN SUPPRESSED DURING MUCH OF THE DAY DUE TO CIRRUS DEBRIS. SHORT TERM... MAIN CHALLENGE WILL BE DEVELOPMENT AND PROPAGATION OF CONVECTION. MODELS DEPICT DEVELOPMENT/ARRIVAL OF ACTIVITY THIS EVENING WHEN BEST FORCING AND THERMODYNAMICS COME TOGETHER. PROFILER DATA SUGGESTS DYNAMIC FORCING REMAINS TO THE SOUTHWEST. NOT CONVINCED CURRENT ACTIVITY IS THE MAIN EVENT. IN SUMMARY THOUGH... EXPECT CONVECTIVE ACTIVITY TO AFFECT THE FORECAST AREA LATER THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. THIS WILL BE FOLLOWED BY COOLER AND IMPROVING CONDITIONS BY MORNING. FORECAST INPUT... SHOWERS AND THUNDERSTORMS TONIGHT. COORDINATED WITH KDMX REGARDING WW 466. KRC
In the hours before
Special weather statement, May 30, 6:50 PM CDT, 5 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032-033-041-053-310400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 650 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. EARLY THIS EVENING THE WARM FRONT EXTENDED FROM NEAR MINNEAPOLIS TO NEAR LA CROSSE TO NEAR MADISON WI. WARM...VERY MOIST AND UNSTABLE AIR AND SOUTH WINDS OF 15 TO 25 MPH WERE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. NORTH OF THE FRONT THE AIRMASS WAS DRIER AND COOLER...WITH EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH. CONVERGENCE ALONG THIS FRONT HAS TRIGGERED STRONG TO SEVERE STORMS FROM CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. STRONG WEST TO SOUTHWEST WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...PLUS THE INSTABILITY AND CONVERGENCE ALONG THE FRONT ARE VERY FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE SEVERE THREAT FROM ANY THUNDERSTORMS THIS EVENING INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, May 30, 6:50 PM CDT, 5 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032-033-041-053-310400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 650 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. EARLY THIS EVENING THE WARM FRONT EXTENDED FROM NEAR MINNEAPOLIS TO NEAR LA CROSSE TO NEAR MADISON WI. WARM...VERY MOIST AND UNSTABLE AIR AND SOUTH WINDS OF 15 TO 25 MPH WERE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. NORTH OF THE FRONT THE AIRMASS WAS DRIER AND COOLER...WITH EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH. CONVERGENCE ALONG THIS FRONT HAS TRIGGERED STRONG TO SEVERE STORMS FROM CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. STRONG WEST TO SOUTHWEST WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...PLUS THE INSTABILITY AND CONVERGENCE ALONG THE FRONT ARE VERY FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE SEVERE THREAT FROM ANY THUNDERSTORMS THIS EVENING INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS THIS EVENING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, May 30, 8:55 PM CDT, 3 hours 22 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053- IAZ008>011-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 855 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR A MINNEAPOLIS TO LA CROSSE TO MADISON LINE. ANOTHER SURFACE TROUGH EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN. WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. ALL OF THE STORMS WERE MOVING TO THE EAST AND SOUTHEAST AT 35 MPH. THIS WILL PUT THE STORMS INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT. ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS TONIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, May 30, 8:55 PM CDT, 3 hours 22 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053- IAZ008>011-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 855 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR A MINNEAPOLIS TO LA CROSSE TO MADISON LINE. ANOTHER SURFACE TROUGH EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN. WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. ALL OF THE STORMS WERE MOVING TO THE EAST AND SOUTHEAST AT 35 MPH. THIS WILL PUT THE STORMS INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT. ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS TONIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 63 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 63 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 63 min |
| May 30, 11:51 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.